Sudden Arrhythmia Death Syndrome
Sudden Arrhythmia Death Syndrome (SADS), otherwise known as Long QT Syndrome, is a disorder of the electrical system of the heart. The problem centres on the length of time it takes the electrical system to recharge following a heatbeat. This is known as the QT interval. People who have a long QT interval are more vulnerable to a very fast, abnormal heart rhythm, or arrhythmia. When this rhythm occurs, no blood is pumped out from the heart, and the brain quickly becomes deprived of blood causing sudden loss of consciousness and sudden death.
Sudden loss of consciousness, or syncope, usually occurs during physical exertion or emotional excitement like anger or fear. Sudden death can often occur when the victim is asleep, or when they are waking up. In patients with syncope the heart rhythm reverts spontaneously to normal. When this occurs, the patient regains consciousness within a minute or two When the abnormal rhythm persists, however, the outcome is death. It is not common for the syncope or sudden death to occur when the person is awake and at rest. Not all patients who have this condition have symptoms - about one-third never develop any. In the other two-thirds, some have just one or two syncopal spells as children. Others have many episodes over a number of years. The symptoms may begin as early as the first days or weeks of life, or as late as middle age. Most commonly, however, the symptoms first occur during pre-teen and teenage years. The symptoms start earlier in males than females, beginning on average at approximately eight years in males and 14 years in females.
The condition is caused by dysfunction of protein structures in the heart cells called ion channels. These channels control the flow of ions like calcium, sodium and potassium molecules. The flow of these ions in and out of the cells produces the electrical activity of the heart. Abnormalities of these channels can be acquired or inherited. The acquired form is caused by certain medications. The inherited form occurs when a mutation develops in one of the genes which makes a channel. The mutations cause the electrical recovery of the heart to be slow
The condition can be diagnosed by measuring the QT interval using an electrocardiogram (ECG). Patients identified as being at risk can be given drugs known as beta-blockers to slow heart beat. Other drugs can be used for patients who have a specific form of the disorder. Once treated, it is very important that the medication be taken every day and not missed or omitted. The medications are not curative - they only provide protection while being taken and the protecting effect is gone within a day or two of stopping the medication